Lg Cwd
icon-nav-help
Need Help

Submit your question to our team of health care professionals.

icon-nav-current-questions
Current Question

See what's on the mind of the community right now.

icon-conf-speakers-at-a-glance
Meet the Team

Learn more about our world-renowned team.

icon-nav-archives
DTeam Archives

Review the entire archive according to the date it was posted.

icon-question-mark
May 26, 2003

Diagnosis and Symptoms

Question from Windom, Texas, USA:

When I was 13 years old, I started having problems with seizures, and to this day, I am still having petit mal seizures, but they only happen in the early morning or late at night and only when my blood sugar is very low. When I was 19, I was hospitalized, and the endocrinologist found that I was producing more insulin than she had seen in a 700-pound person. I was told by the endocrinologist to eat small frequent meals to help with lows, and I have had abnormal EEG's, but I am not currently taking anything for seizures. My blood sugar doesn't have to get very low for me to start seizing. Is there something I can do for this? Is there a reason why my body is producing so much insulin?

Answer:

It is understandable that a low blood sugar might precipitate a petit mal seizure , and there would seem to be two steps to deal with this. The first would be to take a bedtime snack like a NiteBite or Extendbar to maintain blood sugars overnight. The second, after consultation with your doctor, would be to start medication for the seizures again.

There could be a number of possible causes for your apparent combination of hyperinsulinism and hypoglycemia, but since you have been quite recently hospitalised for this, I think you need to talk further with the endocrinologist about what further studies, if any, may be needed at this time.

DOB
Additional comments from Dr. Stuart Brink:

It is difficult to answer your questions without much more detailed medical and lab information. Excess insulin can certainly cause hypoglycemic convulsions, but you need to go back to the endocrinologists and see if they think that this is the cause in your case. If so, then another question would be to see if they think the excess insulin is caused by a weight problem, an insulin producing tumor, etc. If the meal plan that has been described has not solved your problems, it is also possible that you have a separate seizure disorder that is set off by intermittent hypoglycemia. In any case, go back and ask these questions to your endocrine team so that you can understand what is going on, what else may be done to come to a diagnosis, and what treatment options exist.

SB